How to Recognize and Treat Vitamin B Overdose

Although vitamin B overdose is quite an uncommon occurrence, it has occurred in the past but never in a fatal capacity. As a general rule, all of the B vitamins are considered to be non-toxic to humans because our bodies cannot store these vitamins—instead, we have to obtain them through our everyday diet. Once the body has absorbed all that it needs of these vitamins, it simply gets rid of the unneeded leftovers by passing them out of the system in urine. For the most part, the symptoms of vitamin B overdose are fairly minor and usually go away after the body has flushed itself of the excess vitamins.

What are B Vitamins?

What most of us just call “B Vitamins” are a collection of vitamins that, although most go by other names, all have a similar functionality and are listed as alpha-numeric combinations on vitamin supplements. In a B-Complex vitamin supplement, the most common cause of a vitamin B overdose, consists of the following vitamins:

  • B1
  • B2
  • B3
  • B5
  • B6
  • B12
  • Biotin
  • Folic acid

 

Vitamin B1 (thiamine) helps the body to process carbs, fat, and protein. It is also a necessary component of nerve cell functionality.

Vitamin B2 (riboflavin) aids the body in processing fat and amino acids. It is also responsible for activating other B vitamins.

Without vitamin B3 (niacin) the body would be unable to process substances like alcohol and it also wouldn’t be able to process energy and create fat stores.

Vitamin B5 (pantothenic acid) is an important component in the creation of hormones and processing of fats.

Pyridoxine, or vitamin B6, is the ever-important nutrient that plays a large role in the formation of red blood cells and for maintaining general health of the immune and nervous systems.

Vitamin B7, also known as biotin, is responsible for healthy hair growth. Vitamin B9, or folic acid, is an essential component of red blood cells and DNA and is extremely important for pregnant women.

And last, but not least, is vitamin B12 (cobalamin). This is probably one of the single most important B vitamins because it plays such an import role in the creation of red blood cells and the maintenance of the nervous system.

If B Vitamins are Non-Toxic, How Can an Overdose Occur?

Although we cannot store these vitamins in our liver and fat cells, the kidneys do process this vitamin by a filtering process. If a substantially excessive amount of vitamin B is ingested it could cause the kidneys to experience high levels of stress and trigger some symptoms of toxicity. The daily recommended allowance of vitamins is really quite a small amount, and although the specific dosage varies between each type of B vitamin. For instance, the recommended dietary amount for B12 is typically somewhere around 2.4mcg, but can be more for pregnant or lactating women and less for children and adolescents. The recommended dietary allowance for vitamins B1 and B2 is about 1.1mcg each; and the recommended amount for vitamin B5 is between 4 and 10mcg. For vitamin B6, the recommended dietary amount is about 1.3mcg. The recommended dietary allowance for vitamin B7 is about 30mcg and the RDA for B9 is around 400 micrograms for adults or 600mcg for pregnant women.

Symptoms of Vitamin B Overdose

The symptoms of a vitamin B overdose can vary from person to person and case to case, largely depending on how much of the B vitamins were ingested. In many cases, the main symptoms of this type of overdose involve nausea and vomiting. Overdosing on B vitamins can also cause the skin to flush with a reddish hue and/or the skin might become itchy. These side effects are generally associated with having too much niacin, or vitamin B3.  Having too much of certain B vitamins can inhibit the absorption and use of other vitamins, resulting in a severe vitamin deficiency. In addition to these symptoms, it is possible that the liver may start to suffer the symptoms of being overstressed by having to filter too many vitamins from the bloodstream. The symptoms associated with liver strain and damage includes yellowing of the skin and whites of the eyes, itching skin, and vision problems.

Long term niacin toxicity, over a period of about three months, can actually cause one to develop diabetes because it forces the body into an insulin-intolerant state. In this case, one would need to be aware of the signs of diabetes onset, which include having to urinate more frequently than usual, a thirst that seems to never ease, unexplained weight loss, general weakness and feeling that one has no energy, and loss of sensation or numbness of the hands and feet. One might also notice that wounds on the feet don’t heal as quickly as they should.

Treating an Overdose

Providing that it is not a long term niacin overdose, the body will usually sort itself out within 24 to 48 hours. Drinking plenty of water helps to flush out the system. It is also a good idea to avoid putting any additional toxins into the body that might result in adding to the liver’s task load.